Kansas, 2015

Hail and Damaging Winds in Kansas, July 24, 2015

July 24, 2015 · NWS GLD · 8 events in 2 counties and zones

A few severe storms developed across Northwest Kansas during the afternoon and evening. The largest hail size reported was ping pong ball size near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few severe storms developed across Northwest Kansas during the afternoon and evening. The largest hail size reported was ping pong ball size near St. Francis. The strongest wind speeds reported was 60 MPH, also at St. Francis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 24, 2:49 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 24, 2:49 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT FRI JUL 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 248 PM MDT FRI JUL 24 2015

HEAT INDEX VALUES OVER 100 WILL CONTINUE AS HOT TEMPERATURES AND
HIGH HUMIDITIES WILL PERSIST INTO THE LATE AFTERNOON AND EARLY
EVENING SOUTHEAST OF A COLD FRONTAL BOUNDARY EXTENDING FROM
NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE FORECAST
AREA THROUGH THE LATE AFTERNOON AND EVENING. STORMS WILL BECOME
MORE NUMEROUS AND POSSIBLY BECOME SEVERE MAINLY ACROSS AN AREA IN
THE VICINITY OF A FRONTAL BOUNDARY WHERE THE INSTABILITY AND
SURFACE CONVERGENCE IS GREATEST.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO LINGER
THROUGH THE OVERNIGHT HOURS ACROSS CENTRAL KANSAS AND NEBRASKA.
TEMPERATURES WILL BE A FEW DEGREES COOLER ON SATURDAY...ALTHOUGH
STILL HOT...AS THE FRONTAL BOUNDARY BECOMES WEAKER AND DRIFTS
SLOWLY SOUTHEAST AS THE SURFACE LOW PRESSURE CENTER OVER SOUTHEAST
COLORADO MOVES OVER SOUTHWEST KANSAS AND THE UPPER HIGH PRESSURE
AREA REMAINS OVER THE SOUTHERN HIGH PLAINS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 137 PM MDT FRI JUL 24 2015

ANOTHER WEAK SHORTWAVE TROUGH ROTATING OVER THE SOUTHERN PLAINS
RIDGE WILL INTERACT WITH A SURFACE LEE TROUGH OVER EASTERN
COLORADO AND THE OLD FRONT LIFTING INTO NEBRASKA TO PRODUCE
SCATTERED THUNDERSTORMS SATURDAY NIGHT. SHEAR AND INSTABILITY
PARAMETERS ARE BOTH MARGINAL FOR SEVERE STORMS...AND WITH WEAK
NATURE OF THE SYNOPTIC SCALE LIFT COVERAGE WILL BE LIMITED.

MODELS A LITTLE MORE ROBUST WITH PRECIPITATION CHANCES ON
SUNDAY...PARTICULARLY SUNDAY NIGHT. THE FRONT APPEARS TO SAG
SOUTHWARD AGAIN AIDED BY CONVECTIVE OUTFLOWS IN NEBRASKA AND
SETTLES SOMEWHERE ALONG THE SOUTHERN FRINGE OF THE FORECAST AREA
BY SUNDAY AFTERNOON. POST FRONTAL UPSLOPE REGIME NORTH OF THE
FRONT AND SOMEWHAT MORE VIGOROUS SHORTWAVE EMERGING FROM COLORADO
LATE IN THE DAY WILL RESULT IN SCATTERED TO NUMEROUS
THUNDERSTORMS. SHEAR AND INSTABILITY PARAMETERS NOT PARTICULARLY
IMPRESSIVE SO THINK MAIN THREAT WILL BE HEAVY RAIN WITH THIS
ROUND.

THE UPPER RIDGE WILL MOVE EASTWARD INTO THE OHIO VALLEY IN
RESPONSE TO A STRONG SHORTWAVE TROUGH MOVING INTO THE NORTHERN
ROCKIES EARLY NEXT WEEK. THAT SYSTEM WILL TRAVERSE THE NORTHERN
PLAINS MID WEEK FOLLOWED BY THE UPPER RIDGE REBUILDING BEHIND IT
OVER THE GREAT BASIN LATE IN THE WEEK. THERE WILL BE ALMOST DAILY
CHANCES FOR THUNDERSTORMS AS WEAK SHORTWAVE TROUGHS CONTINUE TO
ROTATE AROUND THESE MAIN UPPER FEATURES. TEMPERATURES WILL BE
ABOVE NORMAL EARLY IN THE WEEK...BUT THEN DROP TO BELOW NORMAL MID
WEEK BEHIND THE COLD FRONT ASSOCIATED WITH THE NORTHERN PLAINS
SYSTEM...GRADUALLY WARMING BACK TO NEAR NORMAL BY THE END OF THE
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1127 AM MDT FRI JUL 24 2015

VFR CONDITIONS AT BOTH MCK AND GLD WILL PERSIST THROUGH THE TAF
PERIOD. THERE ARE ALREADY A FEW THUNDERSTORMS ACROSS WESTERN
NEBRASKA AND EXPECT ISOLATED TO SCATTERED SHOWERS THUNDERSTORMS
TO CONTINUE TO DEVELOP AND BECOME MORE NUMEROUS AFTER ABOUT 21Z.
STORMS WILL CONTINUE TO MOVING ACROSS THE CENTRAL HIGH PLAINS
REGION THROUGH 06Z. EXPECT THUNDERSTORMS TO BE MORE NUMEROUS ALONG
THE KS/NE BORDER AREA NEAR A FRONTAL BOUNDARY WHERE THERE WILL BE
BETTER CONVERGENCE AND MORE MOISTURE AVAILABLE AS A SHORT WAVE
TROUGH MOVES THROUGH SOUTHERN NEBRASKA IN THE WESTERLY FLOW ALOFT.
THE POTENTIAL FOR GUSTY WINDS AND HAIL WILL ALSO BE GREATER AROUND
THE MCK AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Jul 24, 10:41 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT FRI JUL 24 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD
ACROSS THE CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING.
SOME STORMS IN THE VICINITY OF A COLD FRONT STRETCHED ACROSS
NORTHERN KANSAS AND SOUTHERN NEBRASKA ARE EXPECTED TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A HEAT ADVISORY IS POSTED FOR THIS AFTERNOON AND EARLY EVENING
FOR NORTON AND GRAHAM COUNTIES. A COMBINATION OF HOT TEMPERATURES
AND HIGH HUMIDITY COULD LEAD TO HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM SATURDAY THROUGH
NEXT THURSDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
July 24, 3:10 PM CST
Where
Rawlins County, 4.93 mi N of Atwood Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.900, -101.047

Hail sizes ranged from nickel to quarter size.

Hail, Rawlins

When
July 24, 3:13 PM CST
Where
Rawlins County, 3.33 mi NW of Ludell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.886, -101.012

Hail size estimated to range from dime to quarter size.

Hail, Rawlins

When
July 24, 3:51 PM CST
Where
Rawlins County, 4.83 mi ESE of Ludell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.825, -100.885

Mostly pea to dime size hail with some quarter size hail mixed in. Relayed via spotter network.

Hail, Cheyenne

When
July 24, 5:37 PM CST
Where
Cheyenne County, 1.69 mi WSW of Bird City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.743, -101.560

Mostly dime size hail, with some quarter size hail mixed in. Reported from Bird City airport.

Thunderstorm Wind, Cheyenne

When
July 24, 6:09 PM CST to 6:10 PM CST
Where
Cheyenne County, 0.42 mi SSE of St Francis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.764, -101.798

Hail, Cheyenne

When
July 24, 6:11 PM CST
Where
Cheyenne County, St Francis
Measured
1.25 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.770, -101.800

The hail broke a few windows on the south side of the court house.

Hail, Cheyenne

When
July 24, 6:11 PM CST
Where
Cheyenne County, 2.52 mi NW of St Francis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.796, -101.834

The hail was shaped like frisbees.

Thunderstorm Wind, Cheyenne

When
July 24, 6:11 PM CST
Where
Cheyenne County, 2.52 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.796, -101.834

Wind speeds were estimated to be at least 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589700, 589702, 589707, 589712, 589721, 589716, 589719, 589723.